Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 142, NWS Wilmington, OH

June 17, 2004Hocking County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jun 17, 2004, 7:11 PM EDT for Hocking County, Ohio. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2004, 7:11 PM EDT (23:11 UTC)
Expired
Jun 17, 2004, 7:30 PM EDT
In force
19 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Hocking County, OH

The radar

The Cincinnati radar (KILN), 136 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1870 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

301 
WUUS51 KILN 172311
SVRILN
OHC073-172330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
710 PM EDT THU JUN 17 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOCKING COUNTY IN OHIO

* UNTIL 730 PM EDT

* AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH AND LARGE HAIL. THIS STORM WAS LOCATED NEAR
  LOGAN..AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL LOCATIONS OF NORTHEAST HOCKING COUNTY... 

DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 3966 8251 3948 8247 3952 8186 3977 8191

$$
AR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:33 PM EDT, 4 hours 38 minutes earlier.

Area forecast discussion, Jun 17, 2:33 PM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
233 PM EDT THU JUN 17 2004

.SHORT TERM...
WX CHANGES TO TAKE PLACE WITH SUB TROPICAL RDG OVR THE SE U.S.
BEING FLATTENED AS UPR TROF OVR CAN DIGS SE THRU GRTLKS. MOIST
SWRLY FLO CONTG TNGT INTO FRI INTO OH VLY ARND THE PERIPHERY OF THE
UPR LVL RDG. LOWER AND MID 80S TEMPS COMBINED WITH LOWER 70S DWPTS
PROVIDING MODERATE INSTBY WITH SBCAPES AROUND 2500 J/KG. SCATTERED
THUNDERSTORMS HAVE DVLPD ACRS CNTRL AND SRN OH INVOF FAVORABLE MSTR
CONVERGC. EXPECT THIS ACTIVITY TO CONT INTO THE EVE WITH THE PASSAGE
OF A WEAK S/W. AS THE EVE WEARS ON WITH LOSS OF HEATING AND AS UPR
SUPP SHIFTS E EXPECT STORMS TO DISSIPATE. WL CONT FLOOD WATCH THRU
8PM WITH POTENTIAL FOR HEAVY RAIN PRODUCING THUNDERSSTORMS BUT THIS
WL LKLY BE ALLOWED TO EXPIRE AT 8 PM. WL CONT CHC POPS AND THEN
REDUCE INTO THE SLIGHT CHC CATAGORY.

SFC FNTL BOUNDARY WHICH STRETCHES FROM NW IN THRU SRN IL INTO THE
CNTRL PLNS TO DROP THRU THE AREA FRI/FRI NIGHT AND LAY OUT E-W.
WL CONT SLIGHT CHC ACRS THE AREA WITH THE HIGHEST POPS ACRS THE S
WHERE MOST FAVORABLE INSTBY AND LO LVL CNVRGC LOOKS TO DVLP DURG
AFTN. WITH A WEAK WAVE DVLPG ON THE E-W ORIENTED BNDRY SAT WL INCRS
POPS INTO LO CHC ACRS THE S. WL FINALLY DRY OUT THE FCST ON SAT
NIGHT WITH FNT DROPPING SOUTH AND SFC HI PRES BUILDING IN FROM THE
NW. TEMP WISE... HAVE TRENDED NUMBERS A LTL WARMER TNGT...FRI NIGHT
AND SAT NIGHT AND CLOSE TO MAV GUID FRI AND SAT.

&&

.LONG TERM...
GFS ENSEMBLES HAVE CHANGED QUITE A BIT SINCE YESTERDAY. BUT WITH
CONSIDERABLE VARIABILITY BETWEEN RUNS IT STILL SEEMS PRUDENT TO
GENERALLY FOLLOW ALONG WITH ENSEMBLE SOLUTION. AFTER A COOLER AND
DRY SUNDAY EXPECT PRECIPITATION CHANCES TO INCREASE AGAIN LATE
MONDAY INTO TUESDAY. APPEARS THAT WEDNESDAY COULD BE DRY BUT DID NOT
WANT TO TAKE OUT CHANCE OF SHOWERS AND THUNDERSTORMS ENTIRELY TO
AVOID A FLIP FLOP. GUIDANCE SUGGESTS A FRONT COULD BE IN THE AREA
AGAIN ON THURSDAY SO CHANCE POPS CONTINUE THROUGH THE END OF THE
FORECAST PERIOD.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH UNTIL 7 PM EST THU INZ050-058-059.
KY...NONE.
OH...FLOOD WATCH UNTIL 8 PM EDT THU
OHZ026-034-035-042>046-051>056-060> 065-074.

&&

AR
Hazardous weather outlook, Jun 17, 4:33 AM EDT, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
433 AM EDT THU JUN 17 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-180900-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
433 AM EDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE REGION TODAY. SOME OF
THESE STORMS MAY PRODUCE STRONG GUSTY WINDS...BUT THE PRIMARY THREAT
WILL BE FROM VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT MAY BE REQUIRED.

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.